Category: 

What Is Steroid Rosacea?

Article Details
  • Written By: Mary McMahon
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 24 August 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The atmosphere of Jupiter's moon Io collapses every time it is eclipsed by the planet.   more...

September 29 ,  2008 :  The Dow Jones Industrial Average experienced its largest one-day drop in history.  more...

Steroid rosacea is an adverse reaction to steroids that can occur in people forced to use them for extended periods of time. This condition most commonly appears in patients who use aggressive topical steroids on their face, although it can also show up in patients who take oral or inhalation steroids. In steroid rosacea, the skin turns red, bumpy, and irritated. This often happens very quickly and it can become unsightly.

Not all patients who use steroids will develop this reaction, but it can occur. A doctor may have concerns about this and other side effects associated with long term steroid use if a patient cannot successfully wean off steroids for the treatment of a skin condition. Patients who regularly use strong steroid medications should be alert to signs of skin itching, redness, and other signs of steroid rosacea. If they spot the condition quickly, it can be easier to treat.

Treatment requires withdrawing the steroids and using other medications like tetracycline to treat the rosacea. Abrupt cessation of steroid treatment can come with its own set of side effects, however. Patients will need to taper off the medication rather than stopping immediately, and may experience some residual skin irritation as they reduce the steroid dosage. The underlying condition that led to the need for steroids in the first place may flare up as the dosage goes down.

Ad

With treatment, the steroid rosacea should resolve. Irritated blood vessels may take weeks or months to fully recover, and the patient may notice some residual roughness and red skin even after most of the face returns to normal. If the patient still has noticeably rough, lumpy patches, a doctor may recommend laser therapy. The laser can smooth the skin and speed the healing process to give the patient's face a more even, normal appearance.

This form of dermatitis can be more common in patients with known sensitive skin issues. While in treatment for steroid rosacea, it is important to use appropriate moisturizers that will enrich and moisturize the skin without being heavy and oily. It may be necessary to use a prescription product to keep the skin soothed and smooth. Since skin reactions to moisturizers are not uncommon, patients may want to ask for samples before buying a skin care product or accepting a prescription. They can test the samples on sensitive skin areas like the inside of the elbow before applying them to the face.

Ad

You might also Like

Recommended

Discuss this Article

ysmina
Post 3

@fify-- You might have started developing rosacea already when you used the steroid cream and it just made things worse.

As far as I know, steroid induced rosacea usually develops after years of consistent steroid use. It's very uncommon for it to develop after just one week.

Steroid creams tend to be very harsh on skin. Acne, rosacea and eczema can all be caused or worsened by damage to skin from harsh facial products and creams. If the rosacea doesn't resolve soon, steroids are probably not the cause. But the fact that steroid cream exacerbated your skin problem means that you need to avoid it and all other harsh treatments from now on.

fify
Post 2

So is steroid induced rosacea an allergic reaction to steroids or are the steroids simply worsening an underlying skin condition?

I personally think it's an allergic reaction, but if that's the cause, the rosacea would disappear after stopping the steroids right?

I developed rosacea four months ago, after using a steroid topical cream for a week. I still have it. Will this ever go away or am I stuck with it for life?

discographer
Post 1

My brother developed rosacea and cystic acne from anabolic steroids that he used for bodybuilding. It took about a year for his skin to go back to normal and it still is not perfect.

Post your comments

exception 'Exception' with message 'error writing captcha: Duplicate entry '2147483647' for key 'PRIMARY'' in /ssd/www/wisegeek/public_html/_core/classes/public/Captcha.php:44
Stack trace:
#0 /ssd/www/wisegeek/public_html/_core/controls/public/ControlDiscussionPostBox.php(324): Captcha->createCaptcha()
#1 /ssd/www/wisegeek/public_html/framework/classes/Control.php(104): ControlDiscussionPostBox->preRender(false)
#2 /ssd/www/wisegeek/public_html/framework/classes/Control.php(149): Control->render()
#3 /ssd/www/wisegeek/public_html/tpl/default-nocustom-lu/pages/public/article/article.htm(526): Control->__toString()
#4 /ssd/www/wisegeek/public_html/framework/classes/Control.php(300): require('/ssd/www/wisege...')
#5 /ssd/www/wisegeek/public_html/framework/classes/Control.php(309): Control->requireTpl('pages/public/ar...', Object(PageArticleCom), true)
#6 /ssd/www/wisegeek/public_html/framework/classes/Control.php(131): Control->renderTpl('pages/public/ar...', Object(PageArticleCom))
#7 /ssd/www/wisegeek/public_html/framework/classes/FormDataControl.php(87): Control->renderTemplate()
#8 /ssd/www/wisegeek/public_html/framework/classes/Control.php(109): FormDataControl->renderTemplate()
#9 /ssd/www/wisegeek/public_html/framework/classes/ScriptPage.php(50): Control->render(false)
#10 /ssd/www/wisegeek/public_html/framework/classes/Control.php(149): ScriptPage->render()
#11 /ssd/www/wisegeek/public_html/framework/classes/Page.php(97): Control->__toString()
#12 /ssd/www/wisegeek/public_html/_core/classes/public/PublicFrontController.php(443): Page->processRequest()
#13 /ssd/www/wisegeek/public_html/_core/classes/public/PublicFrontController.php(7): PublicFrontController->renderPage()
#14 /ssd/www/wisegeek/public_html/index.php(11): PublicFrontController::run()
#15 {main}